Alert archive / Michigan / River Flood Warnings in 2025

River Flood Warning 20, NWS Northern Indiana

April 4, 2025Elkhart County, Indiana; Branch County, Saint Joseph County, Michigan

NWS Northern Indiana issued this river flood warning at Apr 4, 2025, 10:22 PM EDT for Elkhart County, Indiana; Branch County, Saint Joseph County, Michigan. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Apr 4, 2025, 10:22 PM EDT (02:22 UTC)
Expired
Apr 9, 2025, 8:00 PM EDT
In force
5 days
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
Minor

Counties Elkhart County, IN, Branch County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 53 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point St. Joseph River (MI/IN) at Three Rivers (TRVM4). The gauge peaked at 7.23 ft at Apr 6, 2025, 10:00 AM EDT.

actionminormoderate681004/0504/0604/0704/0804/0904/1004/11
Action stage
6 ft
Minor stage
7 ft
Moderate stage
9 ft
Major stage
11 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04097500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this river flood warning went out at Apr 4, 7:15 PM EDT, 3 hours 7 minutes earlier. Its key messages:

  • Rain, heavy at times, will increase in coverage through the evening and overnight hours.
  • Overall, 1 to 2 inches of rain anticipated tonight with the greatest totals along and south of US 24.
  • Rain tonight will worsen any ongoing flooding.
Area forecast discussion, Apr 4, 7:15 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
715 PM EDT Fri Apr 4 2025

.KEY MESSAGES...

- Rain, heavy at times, will increase in coverage through the
  evening and overnight hours.

- Overall, 1 to 2 inches of rain anticipated tonight with the
  greatest totals along and south of US 24.

- Rain tonight will worsen any ongoing flooding.

&&

.DISCUSSION...
Issued at 342 PM EDT Fri Apr 4 2025

 Poleward moisture transport is underway and will need to chip
away at a lingering low-level wedge of dry air. A strengthening
low- level jet and 500-mb jet will ultimately make quick work of
this dry wedge. SPC mesoanalysis shows the primarily corridor
of moisture transport is just now seeping into far southern IN.
This is also where a small corridor of instability is noted.
Elevated instability will spill into our area after sunset and
be confined to primarily those south and east of Fort Wayne.
Convective elements will need to be monitored for small hail as
well as heavy rain rates. The deep saturation of the forecast
soundings could hamper hail development, however. Confidence in
hail occurring is low.

Rain will total about 2 inches along and south of US 24. This
tapers off to 1 inch bey the southern Michigan state line. Opted
to hold steady with the current Flood Watch despite some
northern outliers among model guidance. Outside of the flood
watch, one hour flash flood guidance is about 1.5 to 2 inches
while six-hour guidance is about 2.25 to 3 inches. forecast
guidance, especially the CAMs, favor an area south of US 24 to
receive 2 to maybe 3 inches in 12 hours (tonight through 8a
Saturday) with a broader 1 inch corridor to the north. Thus, the
consensus of heaviest rainfall continues to be along and
especially south of US 24, encompassing a majority of the
existing flood watch. It should be noted that 7-day observed
rainfall is some 200-400% of normal across the forecast area
such that convective trends will need to be monitored closely
should flood advisories or warnings need to be issued. On the
opposite side of the coin, the flood watch may be modified
tomorrow to show a reduced flood risk in far northwest Ohio.

One more slug of rain rides the stalled-out Ohio Valley front
Saturday night. This appears to be a glancing blow in the latest
suite of guidance. Sharply colder, with some snow showers, as a cold
front blasts through on Monday. Frost is likely early Tuesday
morning. Moderating temperatures Wednesday and beyond with rain
shower chances midweek.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 703 PM EDT Fri Apr 4 2025

Band of rain showers has moved in across the area with a
southerly surface flow. An area of moderate rainfall with some
embedded thunderstorms is currently, as of 23z Fri, lifting
northeastward into northern Indiana. KFWA has the better shot at
some thunder primarily after 01z through 04z Sat. Did leave
mention at this time out and will re-assess as the activity
moves closer in the next hour or two since the lightning
activity has been on the downtrend. Still high confidence in
IFR and LIFR ceilings overnight with the very moist airmass that
will transit the area. Cigs look to improve after 19z Sat for
KSBN and after 22z Sat for KFWA. Winds will remain around 10 to
12 knots with southerly winds early on becoming northerly around
13z Sat.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch through Sunday morning for INZ009-017-018-020-
     022>027-032>034.
OH...Flood Watch through Sunday morning for OHZ001-002-004-005-015-
     016-024-025.
MI...None.
MARINE...None.

&&

DISCUSSION...Brown
AVIATION...Andersen
Hazardous weather outlook, Apr 4, 4:30 AM EDT, 17 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
430 AM EDT Fri Apr 4 2025

INZ005>008-012>015-103-104-116-203-204-216-MIZ078>081-177-277-050900-
Elkhart-Lagrange-Steuben-Noble-Starke-Pulaski-Marshall-Fulton IN-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-Cass MI-
St. Joseph MI-Branch-Hillsdale-Northern Berrien-Southern Berrien-
430 AM EDT Fri Apr 4 2025 /330 AM CDT Fri Apr 4 2025/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

An additional round of heavy rainfall possible tonight which will
exacerbate ongoing river flooding through the weekend. However widespread
hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ009-017-018-020-022>027-032>034-OHZ001-002-004-005-015-016-024-
025-050900-
De Kalb-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-
Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-Paulding-
Putnam-Van Wert-Allen OH-
430 AM EDT Fri Apr 4 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

An additional round of heavy rainfall possible tonight which will
exacerbate ongoing river flooding through the weekend.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Additional rainfall possible Saturday night south of the US 24
corridor. Widespread hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-050900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
430 AM EDT Fri Apr 4 2025

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Conditions hazardous to small craft are possible Saturday.

In the hours before

Local storm report, Apr 4, 8:12 PM EDT, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
812 PM EDT Fri Apr 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     Tornado          2 WNW East Gilead       41.79N 85.11W
04/02/2025                   Branch             MI   NWS Storm Survey

            NWS survey found a secondary tornado
            occurred in Branch County Michigan. Tree
            damage was first noted between west Southern
            Road and Booth Road. The tornado traveled
            northeast and then northerly, causing damage
            to multiple properties; the wind speed could
            not be estimated due to repairs already
            completed. The tornado caused the most
            significant damage on west Pearl Road west
            of Bethel where numerous large healthy trees
            were snapped or uprooted. Major damage was
            also noted on a nearby home, but repairs
            were already completed.

&&

JA
Local storm report, Apr 4, 8:23 PM EDT, 1 hour 59 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
823 PM EDT Fri Apr 4 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     Tornado          2 SE Lake of the Woods  41.83N 85.02W
04/02/2025                   Branch             MI   NWS Storm Survey

            Damage survey from the National Weather
            Service along with Steuben County EMA found
            damage consistent with a tornado that
            touched down on the south side of Orland,
            IN. The tornado destroyed an old, small barn
            on the south side, before uprooting and
            snapping several trees and a communications
            pole in east Orland. The tornado damaged the
            roof of an apartment building, including
            ripping up the wood sheathing on the south
            end of the building. Non-conclusive, likely
            rear flank downdraft winds severely damaged
            a large barn at N 900 W and W State Rd 120
            and a set of trees just off to the east.
            Across the street, a dozen or so trees were
            uprooted or snapped in a cemetery. Tree
            damage was also noted in the adjacent tree
            line. The tornado reached max width at the
            border of IN/MI where a large swath of
            significant tree damage occurred to a piece
            of property owned by the Indiana Toll Road.
            A semi-truck was reported to be blown over
            on the Toll Road. The tornado crossed into
            Michigan with intermittent light structural
            and tree damage occurring near East Gilead
            and extending northeastward. The tornado
            reached maximum intensity of 105 mph (EF-1)
            when it struck a farm on east Pearl Road,
            tearing roofs off large silos, destroying a
            section of barn, driving a 2x4 into the
            nearby home, and destroying another out
            building to the west.

&&

JA

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 10:22 PM EDTRiver Flood WarningIWXWells5 days
Apr 5, 11:11 AM EDTRiver Flood WarningIWXJay25 hr
Apr 5, 11:11 AM EDTRiver Flood WarningIWXCass, Kosciusko, Miami, Wabash, Whitley33 hr

Nearby

River Flood Warnings in Michigan, 2025River Flood Warnings in Indiana, 2025Every river flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.